Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2017, 8:58 PM CDT for Big Stone County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 8:58 PM CDT (01:58 UTC)
- Expired
- Jul 9, 2017, 9:17 PM CDT
- In force
- 19 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 178 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:05 PM CDT | HAIL 1 | 2 Ese Correll, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2237 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 9.3
The text
As transmitted.
689
WUUS53 KABR 100158
SVRABR
MNC011-100230-
/O.NEW.KABR.SV.W.0082.170710T0158Z-170710T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
858 PM CDT SUN JUL 9 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Big Stone County in west central Minnesota...
* Until 930 PM CDT
* At 858 PM CDT, a severe thunderstorm was located over Correll, or
16 miles east of Ortonville, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Correll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9623 4530 9616 4528 9612 4524 9612
4524 9611 4518 9611
TIME...MOT...LOC 0158Z 317DEG 40KT 4522 9612
HAIL...1.00IN
WIND...60MPH
$$
TDK1 follow-up statement
921
WWUS53 KABR 100217
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
917 PM CDT SUN JUL 9 2017
MNC011-100227-
/O.CAN.KABR.SV.W.0082.000000T0000Z-170710T0230Z/
Big Stone MN-
917 PM CDT SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG STONE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9623 4530 9616 4528 9612 4524 9612
4524 9611 4518 9611
TIME...MOT...LOC 0216Z 317DEG 40KT 4506 9591
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:29 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 6:29 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Sun Jul 9 2017
.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 331 PM CDT Sun Jul 9 2017
The overall weather picture shows the sfc low tracking across our
area with south to southwest winds from eastern Lyman through Hand
and Brown County at 20Z. Despite the wind shift to the northwest
over our western counties, temperatures remain in the upper 90s to
near 105 degrees (105 degree 20Z observation at MBG). Red Flag
Warning remains in effect for areas west of the Missouri River as Rh
values have fallen into the low teens and winds have started to gust
in the 25-30mph range. Also behind the frontal boundary, very high
DCAPE values are sliding in at or above 1400 j/kg. Expect storms to
rapidly develop this afternoon, around 21Z mainly east of a Brown to
Spink County line. The best low level 0-1km shear, of 20-25kts is
over our MN counties and east. The area of highest CAPE just ahead
of the boundary will continue to slowly shift east over time. Expect
the sfc low to shift just south of our area by 00Z Monday, with the
boundary extending still up near or just south of ATY to the east.
Until then, our eastern zones will be in a prime location for strong
to severe rapid thunderstorm development.
Dry high pressure sinking in from south central Canada overnight
will slowly exit across Minnesota Monday afternoon. RH values will
fall into the 20-30 percent range Monday, but winds will be much
lighter, lowering the grassland fire danger. Highs will also be 5-10
degrees below what has occurred today.
.LONG TERM...(Monday Evening through Sunday)
Issued at 331 PM CDT Sun Jul 9 2017
Very good agreement with the long term models from Monday night
through Sunday. The upper level flow over our region is pretty much
zonal across the northern U.S. from Monday night into Wednesday with
a broad area of high pressure extending across all of the southern
U.S. The upper level heights then rise through the end of the week
and into the weekend over the western U.S. with a strong high
pressure area developing. This will bring our region under more
northwest flow aloft Friday through the weekend. The only decent
chance of showers/storms will be Tuesday afternoon and evening as a
cold front pushes across the region. Some of these storms may be
severe in the east. Otherwise, only a few off and on small chances
of showers/storms are expected through the rest of the long term. It
will generally remain hot throughout the period especially across
the western part of our CWA where 90s are expected through the
entire period. The eastern CWA will see mainly upper 80s to the
lower 90s except for Wednesday and Thursday behind the cool front
with mainly lower to mid 80s east of the James Valley.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT Sun Jul 9 2017
Vfr conditions are expected over the entire area through tonight
at all terminals.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
SDZ267-268.
MN...None.
&&
SHORT TERM...KF
LONG TERM...Mohr
AVIATION...TDKHazardous weather outlook, Jul 9, 3:06 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 306 PM CDT Sun Jul 9 2017 SDZ003-004-009-015-016-033>035-045-048-102015- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 306 PM CDT Sun Jul 9 2017 /206 PM MDT Sun Jul 9 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight Very high to extreme grassland fire danger conditions will continue across central and north central South Dakota this afternoon through this evening. This will be the result of very dry grasses, temperatures in the upper 90s to near 108 degrees, low relative humidity values, and increasing north winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ007-008-011-019>023-102015- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 306 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this afternoon into early this evening. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Tuesday afternoon through Tuesday night. Hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005-006-010-017-018-036-037-051-102015- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 306 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Tuesday afternoon through Tuesday night. Hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Special weather statement, Jul 9, 8:18 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
818 PM CDT SUN JUL 9 2017
MNZ046-100145-
Big Stone MN-
818 PM CDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG STONE COUNTY UNTIL
845 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Artichoke, or 9 miles northeast of Ortonville, moving
southeast at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Artichoke, Correll and Artichoke Lake.
LAT...LON 4520 9614 4519 9616 4520 9620 4522 9622
4537 9646 4551 9631 4548 9624 4541 9624
4541 9612 4524 9612 4524 9611 4518 9611
TIME...MOT...LOC 0118Z 305DEG 22KT 4540 9631
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:02 PM CDT | Tornado Warning | ABR | Big Stone | 13 min |
| Jul 9, 8:18 PM CDT | Special Weather Statement | ABR | Big Stone | 27 min |
| Jul 9, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.